South Dakota, 2020

Hail and Damaging Wind in South Dakota, August 30, 2020

August 30, 2020 · NWS FSD · 5 events in 3 counties and zones

An elevated mixed layer and strong surface heating enhanced MLCAPE to 2500-3500 J/kg, with a DCAPE reservoir of up to 1500 J/kg just ahead of an advancing cold front. Storms remained most organized west of the James River in the early evening, where deep-layer shear was maximized at 30-40 knots.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
5

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS FSD wrote it up.

An elevated mixed layer and strong surface heating enhanced MLCAPE to 2500-3500 J/kg, with a DCAPE reservoir of up to 1500 J/kg just ahead of an advancing cold front. Storms remained most organized west of the James River in the early evening, where deep-layer shear was maximized at 30-40 knots.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Sioux Falls, SD wrote its last area forecast discussion before the first event at Aug 30, 1:48 PM CST, 3 hours 17 minutes earlier.

Area forecast discussion, Aug 30, 1:48 PM CST, 3 hours 17 minutes before
AREA FORECAST DISCUSSION
National Weather Service Sioux Falls SD
248 PM CDT Sun Aug 30 2020

.SHORT TERM...(This Evening through Monday)
Issued at 247 PM CDT Sun Aug 30 2020

Main focus is on tonight's severe weather risk. Most CAMs and recent
HRRR runs support clustered multicell and supercell (some strong to
severe) storms developing in central SD early this evening. This
occurs just ahead of the approaching cold front moving into central
and eastern SD early this evening. An elevated mixed layer evident
on water vapor imagery across central and eastern SD has prompted
development of very steep mid and low level lapse rates, MLCAPE of
2500-3500 J/kg, and DCAPE of 1000-1600 J/kg over central SD. Surface
observations show low level moisture pooling ahead of the front with
dew points in the mid 60s and temperatures in the 80s, combined with
mainly southeast surface winds. Nice low level curvature is evident
on model hodographs near KHON, aided by low level jet influence.
These combined ingredients favor a threat for large hail exceeding
golf ball size, damaging wind gusts of up to 70 mph, and a tornado
or two being possible with the strongest storms tonight.

Model soundings and cumulus field development suggest storm
initiation as the cap breaks somewhere in the 4-7 pm window roughly
along axis from Aberdeen to Chamberlain. 0-6km bulk shear of 30-40
kts should allow for organized storms to persist, with modest mid
level winds prompting a tendency for storms to cluster together.
Most model guidance supports the main severe weather threat
remaining north of I-90 through around 10 pm tonight and storms
mostly being east of I-29 by midnight. Isolated showers and storms
are still possible along and south of I-90, but are favored to
have lesser coverage.

Along with and behind the front, expect winds to turn northerly and
become gusty. Additional showers and isolated storms are possible
behind the front as well, although severe weather threat is negated
with this activity. Did keep rain chances in overnight for much of
the region for this potential.

Much drier and cooler air moves in immediately behind the front as
an upper longwave trough digs into the region. Expect lows to fall
into the 50s tonight, coolest in central SD further west where skies
begin to clear and the driest air moves in soonest. Dry surface high
pressure moves in for Monday, bringing cooler high temperatures in
the 70s to near 80 degrees and light and variable winds.

.LONG TERM...(Monday Night through Sunday)
Issued at 247 PM CDT Sun Aug 30 2020

Unfortunately little to no relief is ahead for those wanting rain in
the upcoming work week. For Monday night through early Wednesday,
several rain-making disturbances are poised to track south of the
immediate region. With an upper trough axis in the vicinity and
drier northwest flow aloft, drier weather with near seasonal
temperatures prevails during this period.

On Wednesday, a disturbance to our north should bring a period of
warm air advection and warmer weather again with highs approaching
90 degrees. While this disturbance looks to bring a front through
the region by Thursday, Gulf moisture is mostly blocked by a system
to the south yielding mainly dry weather. The bigger impact mid
week, other than a period of hotter summery weather, looks to be
periods of breezy winds from a tighter surface pressure gradient.

Late week, there is little change to the weather pattern with drier
weather and generally seasonal temperatures persisting, but there is
some low confidence chance of more widespread rain with a late
weekend system.

&&

.AVIATION...(For the 18Z TAFS through 18Z Monday afternoon)
Issued at 115 PM CDT Sun Aug 30 2020

VFR conditions continue to prevail across the region this
afternoon, although visibility may be subtly reduced in scattered
high based showers and thunderstorms in southwest MN though late
afternoon. Expect breezy south/southeast winds through this
evening with gusts up to 35 kts, ahead of an approaching cold
front. Winds will turn north and remain gusty behind the front
passing through tonight.

Generally expect VFR conditions through Monday, but shower and
thunderstorm activity 00z-12z may bring MVFR ceilings and
visibility at times. Initially expect isolated storms to develop
near KHON this evening, with activity spreading east with the
front through the evening. May see a second round of showers
behind the front, but this activity should be through the region
(except maybe northwest IA) by 12z.

&&

.FSD WATCHES/WARNINGS/ADVISORIES...
SD...NONE.
MN...NONE.
IA...NONE.
NE...NONE.
&&

SHORT TERM...BP
LONG TERM...BP
AVIATION...BP
Hazardous weather outlook, Aug 30, 3:06 AM CST, 13 hours 59 minutes before
Hazardous Weather Outlook
National Weather Service Sioux Falls SD
406 AM CDT Sun Aug 30 2020

MNZ071-072-SDZ038>040-050-052>061-063>065-068-310915-
Lincoln-Lyon-Beadle-Kingsbury-Brookings-Gregory-Jerauld-Sanborn-
Miner-Lake-Moody-Brule-Aurora-Davison-Hanson-McCook-Charles Mix-
Douglas-Hutchinson-Bon Homme-
406 AM CDT Sun Aug 30 2020

This Hazardous Weather Outlook is for portions of southwest
Minnesota, central South Dakota, east central South Dakota, south
central South Dakota, and southeast South Dakota.

.DAY ONE...Today and Tonight

South winds will gust to around 40 mph from late morning into the
afternoon.

Thunderstorms may develop late this afternoon into the early
evening. If storms can develop a few may be severe, with hail to
the size of golf balls and wind gusts to 70 mph. The main threat
for severe weather should be from about 6 pm to 10 pm CDT.

.DAYS TWO THROUGH SEVEN...Monday through Saturday

Hazardous weather is not expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

IAZ001>003-012>014-020>022-031-032-MNZ080-081-089-090-097-098-
NEZ013-014-SDZ062-066-067-069>071-310915-
Lyon-Osceola-Dickinson-Sioux-O'Brien-Clay-Plymouth-Cherokee-
Buena Vista-Woodbury-Ida-Murray-Cottonwood-Nobles-Jackson-
Pipestone-Rock-Dixon-Dakota-Minnehaha-Turner-Lincoln-Yankton-
Union-
406 AM CDT Sun Aug 30 2020

This Hazardous Weather Outlook is for portions of northwest Iowa,
west central Iowa, southwest Minnesota, northeast Nebraska, and
southeast South Dakota.

.DAY ONE...Today and Tonight

Thunderstorms will be possible this evening, with the better
chances from about 7 pm to 2 am. An isolated severe storm will be
possible with hail to the size of half dollars and wind gusts to
60 mph the main threats.

.DAYS TWO THROUGH SEVEN...Monday through Saturday

Hazardous weather is not expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

The radar

The Aberdeen radar (KABR), 189 km away, was scanning. The volume nearest the first event began at 23:06 UTC.

Open the radar archive at this moment

Event by event

4 hail, 1 thunderstorm wind. Local standard time, as filed.

Hail, Brule

When
August 30, 5:05 PM CST to 5:07 PM CST
Where
Brule County, 5.42 mi NE of Chamberlain Arpt
Measured
1 in hail
Reported by
Public
Coordinates
43.860, -99.250

Hail, Brule

When
August 30, 5:31 PM CST to 5:33 PM CST
Where
Brule County, 5.76 mi NW of Eagle
Measured
1.25 in hail
Reported by
Public
Coordinates
43.630, -99.160

No strong winds accompanied a handful of half-dollar sized hail.

Thunderstorm Wind, Beadle

When
August 30, 6:12 PM CST to 6:14 PM CST
Where
Beadle County, 2.41 mi NW of Virgil
Measured
52 kt (60 mph) estimated gust
Reported by
Trained Spotter
Coordinates
44.300, -98.460

Spotter estimated winds to around 60 mph.

Hail, Jerauld

When
August 30, 6:29 PM CST to 6:31 PM CST
Where
Jerauld County, 8.23 mi NNW of Crow Lake
Measured
1.25 in hail
Reported by
Public
Coordinates
44.050, -98.820

Hail, Jerauld

When
August 30, 7:16 PM CST to 7:18 PM CST
Where
Jerauld County, 4.25 mi SE of Lane
Measured
1.5 in hail
Reported by
Public
Coordinates
44.020, -98.370

Hail was mostly quarter sized, with a few as large as a ping-pong ball. No strong winds occurred with the hail.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in South Dakota in 2020Every state in 2020This day in weather historyWarnings in South Dakota, August 2020

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 917196, 917197, 917200, 917198, 917199.